Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Honolulu, HI

January 27, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 27, 2013, 3:23 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2013, 3:23 PM HST (01:23 UTC)
Expired
Jan 27, 2013, 6:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 105 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WGHW50 PHFO 280123
FFWHFO
HIC003-280415-
/O.NEW.PHFO.FF.W.0025.130128T0123Z-130128T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST SUN JAN 27 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 615 PM HST

* AT 311 PM HST...RADAR SHOWED HEAVY RAIN NEAR NANAKULI...OR ABOUT 19
  MILES NORTHWEST OF HONOLULU. THE AREA OF HEAVY RAIN WAS MOVING 
  NORTHEASTWARD AT 15 TO 20 MPH...WITH MORE ON THE WAY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIANAE AND MAILI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 615 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2150 15827 2156 15807 2130 15796 2124 15815

$$
POWELL
2 follow-up statements
598 
WGHW70 PHFO 280215
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
415 PM HST SUN JAN 27 2013

HIC003-280415-
/O.CON.PHFO.FF.W.0025.000000T0000Z-130128T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
415 PM HST SUN JAN 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 615 PM HST...

AT 406 PM HST...RADAR SHOWS HEAVY SHOWERS HAVE MOVED EAST ACROSS 
CENTRAL AND EASTERN OAHU...BUT RUNOFF CONTINUES IN THE WARNING AREA 
AND ADDITIONAL HEAVY SHOWERS ARE FORMING WEST OF THE WARNING AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
NANAKULI...WAIANAE AND MAILI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 615 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2150 15827 2156 15807 2130 15796 2124 15815

$$

POWELL
492 
WGHW70 PHFO 280246
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
446 PM HST SUN JAN 27 2013

HIC003-280253-
/O.CAN.PHFO.FF.W.0025.000000T0000Z-130128T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
446 PM HST SUN JAN 27 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED 
ACROSS WEST OAHU. THUS THE FLASH FLOOD WARNING FOR WEST OAHU IS 
CANCELLED. A FLOOD ADVISORY REMAINS IN EFFECT FOR CENTRAL AND 
EASTERN OAHU.

A FLASH FLOOD WATCH FOR THE ISLANDS OF NIIHAU KAUAI AND OAHU REMAINS 
IN EFFECT UNTIL 6 PM HST MONDAY.

LAT...LON 2150 15827 2156 15807 2130 15796 2124 15815

$$

POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 10:00 AM HST, 5 hours 23 minutes earlier.

Area forecast discussion, Jan 27, 10:00 AM HST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN JAN 27 2013

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTHWEST WILL REACH KAUAI LATER
TODAY...THEN MOVE SOUTHEASTWARD DOWN THE MAIN ISLAND CHAIN THROUGH
TONIGHT AND MONDAY. EXPECT HEAVY SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. TRADE WINDS ARE EXPECTED
TO RETURN BEGINNING ON TUESDAY...WITH DRIER CONDITIONS AND MAINLY
WINDWARD AND MAUKA SHOWERS.

&&

.DISCUSSION...
A COLD FRONT LESS THAN 200 MILES NORTHWEST OF KAUAI CONTINUES TO
APPROACH THE MAIN ISLAND CHAIN THIS MORNING. RADAR SHOWS HEAVY
SHOWERS ARE FORMING AHEAD OF THE FRONT WITHIN CONVERGENT LOW LEVEL
SOUTHERLY FLOW AROUND KAUAI. HEAVY SHOWERS ARE ALSO FORMING SOUTH OF
OAHU. UNTIL THE FRONT ARRIVES...THESE SHOWERS WILL MOVE ROUGHLY
SOUTH TO NORTH ACROSS THE AREA. BOUTS OF HEAVY RAINFALL ARE EXPECTED
ACROSS NIIHAU...KAUAI AND OAHU THROUGH MONDAY BOTH WITH THE FRONTAL
BAND AND WITH SHOWERS FORMING WITHIN THE MOIST AND UNSTABLE
PREFRONTAL ENVIRONMENT. HEAVY RAINFALL MAY ALSO OCCUR FARTHER
SOUTHEAST DOWN THE ISLAND CHAIN...BUT THE LIKELIHOOD IS LOWER SINCE
WE EXPECT THE FRONT TO GRADUALLY WEAKEN AS IT MOVES SOUTHEASTWARD.
MODELS SHOW RESIDUAL SHOWERS MAY LINGER ACROSS MAUI COUNTY AND
POSSIBLY THE BIG ISLAND THROUGH TUESDAY.

MOST OF THE ENERGY ASSOCIATED WITH THE SUPPORTING UPPER TROUGH IS
NORTH OF THE MAIN ISLANDS...BUT TEMPERATURES ALOFT ARE COLD ENOUGH
AND INSTABILITY IS HIGH ENOUGH TO SUPPORT A SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST THROUGH MONDAY. IF THUNDERSTORMS
OCCUR...THE MAIN THREAT WILL ACROSS NIIHAU...KAUAI...OAHU AND
SURROUNDING WATERS TODAY...MOVING DOWN TO MAUI AND THE BIG ISLAND
TONIGHT AND MONDAY.

SINCE THE FRONT IS APPROACHING FROM THE NORTHWEST...KAUAI AND NIIHAU
WILL BE AFFECTED FIRST. WE EXPECT HEAVY SHOWERS AND POSSIBLE
THUNDERSTORMS WILL AFFECT THESE ISLANDS THIS MORNING...WITH OAHU
LIKELY JOINING THE CLUB BY THIS AFTERNOON. MAUI COUNTY AND THE BIG
ISLAND ISLAND WILL SEE ENHANCED SHOWERS AND POSSIBLE THUNDERSTORMS
TONIGHT THROUGH MONDAY. MODELS DISAGREE ON THE SPEED OF THE FRONT
ACROSS THE ISLANDS AND WHETHER OR NOT THE FRONT DISSIPATES NEAR MAUI
OR PASSES BEYOND THE BIG ISLAND...SO OUR FORECAST MAY BE ADJUSTED AS
THIS EVENT UNFOLDS. RIGHT NOW WE FAVOR THE GFS SOLUTION GIVEN ITS
SLIGHTLY BETTER INITIALIZATION AND RUN-TO-RUN CONSISTENCY. THE FRONT
WILL WEAKEN AND EVENTUALLY DISSIPATE AS ITS PARENT LOW MOVES WELL
AWAY FROM THE AREA BY LATE MONDAY AND INTO EARLY TUESDAY.
HOWEVER...AS TRADE WINDS RETURN LATER IN THE WEEK...ENOUGH REMNANT
MOISTURE WILL LINGER ACROSS THE MAIN HAWAIIAN ISLANDS TO FUEL
WINDWARD AND MAUKA SHOWERS. SOME SNOW SHOWERS ARE POSSIBLE AT THE
BIG ISLAND SUMMITS WITH COLD TEMPERATURES ALOFT MONDAY LATE
AFTERNOON AND EVENING.

&&

.AVIATION...
MOST TAF SITES ARE PRESENTLY EXPERIENCING VFR CONDITIONS EXCEPT FOR
PHLI WHERE THERE HAS BEEN OCNL MVFR AND IFR CONDITIONS ASSOCIATED
WITH PASSING SHOWERS.

AIRMET TANGO IS IN EFFECT FOR THE ENTIRE AREA FOR TEMPO MODERATE
TURB BETWEEN FL300 AND FL400...AND BLW 090 FOR KAUAI AND OAHU.
AIRMET SIERRA IS IN EFFECT FOR MOUNTAIN OBSC FOR KAUAI THIS MORNING.
THIS MAY NEED TO BE EXTENDED TO OAHU THIS AFTERNOON DUE TO CLOUDS
AND SHRA ASSOCIATED WITH AN APPROACHING FRONT.

&&

.MARINE...
A FRONTAL PASSAGE WILL BRING CHOPPY CONDITIONS ACROSS THE LEEWARD
WATERS AROUND THE SMALLER ISLANDS TODAY THROUGH LATE MONDAY.
HEAVY RAINS AND THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY.

THERE IS ENOUGH ENERGY EXPECTED WITH THE NEXT NORTHWEST SWELL TO
PROMPT ISSUANCE OF HIGH SURF WARNINGS FOR EXPOSED NORTH AND/OR WEST
SHORES OF THE SMALLER ISLANDS...BEGINNING AT 6 PM HST TODAY AND
LASTING THROUGH MONDAY AFTERNOON. HIGH SURF ADVISORIES ARE IN EFFECT
SPECIFICALLY FOR WEST FACING SHORES OF OAHU AND THE BIG ISLAND FOR
THE SAME TIME PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

HIGH SURF WARNING FROM 6 PM HST TODAY THROUGH 6 PM HST MONDAY FOR
NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING
SHORES OF OAHU MOLOKAI AND MAUI.

HIGH SURF ADVISORY FROM 6 PM HST TODAY THROUGH 6 PM HST MONDAY FOR
WEST FACING SHORES OF OAHU AND THE BIG ISLAND.

&&

PUBLIC/MARINE...POWELL
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:30 PM HSTSmall Craft AdvisoryHFO54 hr
Jan 27, 4:05 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 27, 6:32 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 27, 7:03 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 27, 7:16 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 27, 8:21 PM HSTSpecial Marine WarningHFO54 min
Jan 27, 9:30 PM HSTAreal Flood AdvisoryHFOHonolulu75 min
Jan 27, 9:46 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Jan 28, 8:55 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 28, 9:20 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 28, 9:35 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 28, 10:14 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.